Alert archive / Georgia / Tornado Warnings in 1996
Tornado Warning 25, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this tornado warning at Nov 8, 1996, 12:16 AM EST for Habersham County, Rabun County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 8, 1996, 12:16 AM EST (05:16 UTC)
- Expired
- Nov 8, 1996, 1:00 AM EST
- In force
- 44 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Habersham County, GA, Rabun County, GA
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 700 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -244 m²/s²
- 0-3 km storm-relative helicity
- -81 m²/s²
- Significant tornado parameter
- -0.8
- Supercell composite
- -3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 080517 TORGSP GAC137-241-080600- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1216 AM EST FRI NOV 8 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 100 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHEAST GEORGIA ...NORTHERN HABERSHAM COUNTY...RABUN COUNTY AT 1215 AM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM POSSIBLY PRODUCING A TORNADO ENTERING NORTHERN HABERSHAM COUNTY NEAR BATESVILLE. THIS STORM HAS A HISTORY OF PRODUCING TORNADO TOUCHDOWNS AND WILL MOVE TO NEAR CLAYTON IN RABUN COUNTY BY 1245 AM. TORNADOES WHICH OCCUR AFTER DARK ARE ESPECIALLY DtANGEROUS. GET TO A PLACE OF SAFETY NOW!! STAY AWAY FROM DOORS AND WINDOWS...BUT GET OUT OF MOBILE HOMES AND CARS. IF DAMAGE OCCURS NEAR YOU...DO NOT ATTEMPT TO WALK AROUND IN THE DARK. THERE MAY BE DOWNED POWER LINES. MOYER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Nov 7, 8:47 PM EST, 3 hours 29 minutes earlier.
Area forecast discussion, Nov 7, 8:47 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 845 PM EST THU NOV 7 1996 CAE: DROP MENTION OF LATE. RAISE MINIMUMS. RAH: MENTION SEVERE ALL AREAS. RAISE MINIMUMS SLIGHTLY. FFC: DROP MENTION OF AFTER MIDNIGHT. RAISE MINIMUMS. DEW POINTS RUNNING UPPER 60S TONIGHT. RAIN MAY DRIVE TEMPERATURES A CATEGORY OR TWO LOWER...BUT COLD ADVECTION WILL BE TOO LATE TO ALLOW COOLER MINIMUMS. SQUALL LINE HAS WEAKENED JUST RECENTLY AS IT ENCOUNTERS MORE STABLE AIR. KFFC SOUNDING YIELDED CAPE OF AROUND 450 WITH LOW HELICITIES. EXPECT INSTABILITY TO INCREASE AS WARM/MOIST ADVECTION CONTINUES...UNLESS GULF ACTIVITY ROBS MOISTURE. ADJUSTING STORM MOTION MORE PARALLEL TO SQUALL LINE YIELDED A HIGH NEGATIVE HELICITY. GSO SOUNDING QUITE STABLE BUT HELICITY ALREADY OVER 200. DRY PUNCH NOTED ON 700 MB ANALYSIS. CONTINUE HIGH POPS/SEVERE. BEST DYNAMICS ACTUALLY AT 12Z NEAR TIME OF FROPA. WILL HAVE TO SEE HOW WELL SQUALL LINE WORKS OVER ATMOSPHERE. JAT
In the hours before
Special weather statement, Nov 7, 10:06 PM EST, 2 hours 10 minutes before
NCZ033-048>053-058-059-062>065-081200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1005 PM EDT THU NOV 7 1996 ...WIND ADVISORY FOR WESTERN NORTH CAROLINA MOUNTAINS TONIGHT... A STRONG COLD FRONT LOCATED OVER TENNESSEE IS HEADING EAST TOWARD THE CAROLINAS. AHEAD OF THE FRONT...STRONG SOUTHERLY WINDS HAVE MOVED INTO THE TENNESSEE RIVER VALLEY. BY LATE TONIGHT THESE WINDS WILL REACH WELL INTO THE SOUTHERN APPALACHIAN MOUNTIANS. THUNDERSTORMS AHEAD OF THE COLD FRONT COULD ALSO BECOME SEVERE WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE MOUNTIANS FRIDAY MORNING WITH WINDS SHIFTING OUT OF THE WEST TO NORTHWEST BRINGING COLDER AIR INTO THE REGION BY FRIDAY NIGHT. GAR
Nearby
Tornado Warnings in Georgia, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.